Virginia, 2018

Flood in Virginia, May 22 to 24, 2018

May 22 to 24, 2018 · NWS AKQ · 1 event in 1 county or zone

Flooding occurred near the John Kerr Dam in southwest Mecklenburg county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Flooding occurred near the John Kerr Dam in southwest Mecklenburg county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 22, 10:32 AM EST, 3 minutes earlier.

Area forecast discussion, May 22, 10:32 AM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
1132 AM EDT Tue May 22 2018

.SYNOPSIS...
A weak frontal boundary will lift back north as a warm front
early this morning and will push north of the area this
afternoon. A more pronounced cold front will cross the region
on Wednesday, followed by a period of dry weather Thursday and
Friday under the influence of high pressure.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1130 AM EDT Tuesday...

Latest satellite imagery shows clearing starting to move into
the western part of the the forecast area as the surface warm
front moves east. In addition, water vapor imagery shows a
subtle short wave over the Ohio Valley moving east. This
clearing will allow for destabilization across the region this
afternoon with forecast MLCAPE values around 1000-1500 J/KG.
With the upper disturbance moving mainly north of the forecast
area later this afternoon, and combined with lee side trough
development, an area of thunderstorms will develop on the
mountains of northern VA/WV and move into the I-95 corridor late
this afternoon into this evening. Latest CAMS guidance including
the members of the HREF support this scenerio. SPC currently
has the area north of I-64 in a slight risk of severe
thunderstorms, given the deep layer shear forecast of 25-30kt.
This profile would support potental line segments with a few
severe wind gusts possible. Hail should not be a huge concern
given the freezing levels of 13 kft, although some smaller hail
could not be ruled out with the strongest of updrafts. As these
storms move east and south, expect them to diminish due to loss
of daytime heating and becoming displaced from the stronger flow
aloft.

Overall, the going forecast looks in excellent shape and only
minor tweaks are needed.

Previous discussion below...

Weak frontal boundary beginning to drift NE early this morning
with widespread low clouds and some areas of fog (though vsbys
are genly at or above 1SM). Scattered showers are affecting
mainly W sections of the region, but will shift a bit to the
east through the morning. The front will continue to move
northward later this morning and aftn but will be somewhat slow
to clear N/NE sections of the CWA. Will have 20-40% Pops through
mid/late morning then a few hrs with 20% or lower PoPs before
a lee side trough develops during the afternoon. This, combined
with a weak upper wave moving through the W-NW flow aloft will
allow for a line of storms to develop across northern VA and
perhaps impact the far northern part of the forecast area late
this afternoon. The winds aloft are in the 35-40kt range
Tuesday afternoon, which may be just enough for some strong wind
gusts with any thunderstorm. SPC has placed northern VA,
including the nrn 1/2 of the CWA into a marginal risk for
severe thunderstorms. Think greatest chance for storms will be
late, from about 4pm through 10pm or so. Highs today mainly from
the low-mid 80s except cooler on the eastern shore (in the 70s).

This line of showers/storms will move through the forecast area
this evening and will likely diminish well after sunset due to
loss of daytime heating. Lows tonight warm/humid in the
mid/upper 60s to around 70 F.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
As of 355 AM EDT Tuesday...

On Wed, the sfc front is progged to be pushing through the CWA
by 12Z, but instability will not be that great at that time.
Will have highest PoPe Wed morning over NE NC/far southern VA,
where deepest moisture resides. Best chances for showers/storms
will be Wed afternoon due to height falls aloft and decreasing
stability along the frontal zone. There is a marginal risk for
severe storms on Wednesday across southern 2/3 of the area, but
the best chance for any severe weather will likely be across
the far southern tier where the best instability will occur.
Highs mainly in the 80s.

Models in good agreement with strong push of NW flow aloft as a
deep upper trough slides off into Atlantic Canada with upper
ridging amplifying across the upper MS Valley and into central
Canada. This will allow for a significant drop in moisture for
Thu even though aftn high temperatures will remain warm (in the
upper 70s/around 80 F at the coast and lower-mid 80s inland).
Dew pts are likely to drop into the low-mid 50s over much of the
area dew points as high pressure builds across the region from
the NW. Skies will avg mostly sunny. Mostly clear w/
diminishing winds Thu night should allow for low temperatures
down into the upper 50s to lower 60s.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 320 PM EDT Monday...

A strong surface ridge and northwest flow aloft with the upper
ridge axis to the west over the Mississippi Valley will provide
dry weather with moderate temperatures for the beginning of the
extended forecast. Expect highs in the low to mid 80s Friday and
the mid to upper 80s on Saturday. Overnight lows in the mid to
upper 60s Friday night. But the upper ridge will erode through
the holiday weekend with a gradual increase in moisture as it
appears that another area of low pressure will form in the
northeastern Gulf of Mexico by Sunday and push more tropical
moisture northward into the region. This could allow for more
showers and tropical downpours for Sunday and again on Monday.
The big model difference in the models is the handling of a
backdoor cold front between the 12z GFS and ECMWF with the GFS
pushing the front south through the area and the ECMWF keeping
the boundary well north of the area. In either case, the chance
for showers and some possibly heavy rainfall exist for the
second half of the Holiday weekend. If the GFS is right with the
front Monday could be a damp cool rainy day while the ECMWF
would lead to more periodic showers with some breaks. At this
time of year, seems more likely the for the front to hang north
of the area. So have kept the temperatures up more in the low to
mid 80s for Sunday and Monday.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
As of 740 AM EDT Tuesday...

Weak frontal boundary slowly lifting NNE early this morning into
NE NC and south central VA. Showers have genly diminished as
they move into the local area. Flight restrictions are expected
to remain down to IFR/LIFR for cigs and vsbys from through
14-16Z (the exception being KSBY where VFR prevails through 14Z
then some MVFR possible from mainly 15-18Z). Local area enters
warm sector w/ SCT- BKN CU and possible SHRAS- tstms in the late
afternoon/evening (best chance for tstms will be after 20Z at
KRIC/KSBY with a lower chance elsewhere).

Mainly afternoon/eve SHRAS/tstms are possible Wed as a cold
front crosses the local area. Sfc high pressure looks to build
in from the N by Thu and Fri bringing mainly VFR conditions
during the end of the week.

&&

.MARINE...
As of 715 AM EDT Tuesday...

Latest obs reflect a light E-SE flow across the waters this morning.
The latest surface analysis reveals weak frontal boundary oriented
just s/sw of the waters at sunrise. Expect surface ridge to the
south across the Carolinas will nudge front back north across
the waters later today, slowly lifting back north across the
local area from late morning through the afternoon, with surface
winds to veer around to the S-SW behind the boundary. Pressure
gradient tightens slightly, but remains weak and therefore
expect winds to remain no more than 10-15 kt. Seas remain ~2 to
3 feet on SE swell of ~6-8 seconds w/waves 1 to 2 feet. Models
continue to develop some more scattered convection along the
returning front across lower Bay and central/southern waters
this afternoon, gradually diminishing into the evening.
Additional showers and storms are possible over northern waters
by late afternoon into the evening.

S-SW flow persists Tuesday night. Winds do nudge upward slightly
over southern waters, as pressure gradient tightens slightly ahead
of next front. However, conditions should remain predominately sub-
SCA (~15kt lower Bay and southern coastal waters). Weak surface cold
front crosses the region on Wednesday. However, given the typical
late-spring pattern in place, cool air push behind the front is
minimal, and little more than a post-frontal wind shift to the W-NW
is expected late Wednesday into Thursday morning. High pressure
builds into the area Thursday through Friday, leading to developing
lift N-NE flow and generally tranquil marine conditions into the
start of the holiday weekend.

&&

.HYDROLOGY...
As of 625 AM EDT Tuesday...

Flood warning continues for the Appomattox River basin. Mattoax
is now forecast to reach moderate flooding by late tonight/early
Wednesday morning. Warning has been dropped at Stony Creek,
with river falling below flood stage earlier this morning.
Additional flood warnings continue for the Chickahominy,
Mattaponi rivers, as well as the Pocomoke River in MD. (allowed
South Anna/Pamunkey river to expire). See FLWAKQ or FLSAKQ for
more details.

&&

.CLIMATE...
As of 145 AM EDT Tuesday...

* RIC monthly rainfall total through 5/21 remains at 8.84"
  (already ranks as 5th wettest May on record). (precipitation
  records date back to 1880)

* SBY monthly rainfall total through 5/21 remains at 8.52"
  (already ranks as 3rd wettest May on record). (precipitation
  records date back to 1906)

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...LKB
NEAR TERM...LKB/MRD
SHORT TERM...LKB/MRD
LONG TERM...ESS
AVIATION...LKB
MARINE...MAM
HYDROLOGY...
CLIMATE...
Hazardous weather outlook, May 22, 3:13 AM EST, 7 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
413 AM EDT Tue May 22 2018

NCZ012>017-030>032-102-VAZ060-061-065>069-079>082-087>090-092-093-
095>098-513-514-523>525-230815-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Prince Edward-Cumberland-
Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Brunswick-Dinwiddie-
Prince George-Charles City-Greensville-Sussex-Surry-James City-
Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-
Virginia Beach-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-York-Newport News-
Hampton/Poquoson-
413 AM EDT Tue May 22 2018

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and Tonight.

Scattered thunderstorms will be possible this afternoon and evening.
A few strong thunderstorms with gusty winds and hail will be possible.
Any storm will be capable of producing heavy downpours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered strong thunderstorms will be possible on Wednesday,
primarily during the afternoon and early evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>025-VAZ048-062-064-075>078-083>086-099-100-509>512-515>522-
230815-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Goochland-Caroline-Westmoreland-Richmond-Northumberland-
Lancaster-New Kent-Gloucester-Middlesex-Mathews-Accomack-Northampton-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
413 AM EDT Tue May 22 2018

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia and southeast Virginia.

.DAY ONE...Today and Tonight.

A few strong to severe thunderstorms will be possible late this
afternoon and this evening. The main threat will be from strong
damaging wind gusts, with hail also possible. Any storm will be
capable of producing heavy downpours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered strong thunderstorms will be possible on Wednesday,
primarily during the afternoon and early evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LKB

In the hours before

Special weather statement, May 22, 5:49 AM EST, 4 hours 46 minutes before
Special Weather Statement
National Weather Service Wakefield VA
649 AM EDT Tue May 22 2018

NCZ012>017-030>032-VAZ065-079-087-088-092-093-096-097-221300-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Mecklenburg-Brunswick-Greensville-Sussex-
Southampton-Isle of Wight-Suffolk-Chesapeake-
Including the cities of Margarettsville, Ahoskie, Elizabeth City,
Edenton, South Hill, Lawrenceville, Emporia, Wakefield,
and Franklin
649 AM EDT Tue May 22 2018

...AREAS OF DENSE FOG EARLY THIS MORNING...

Areas of fog have developed across most of south central and
interior southeast Virginia, and northeast North Carolina.
Visibilities average around one half mile, but will be locally
reduced to one quarter mile or less at times. Conditions will
slowly improve between 8 am and 9 am this morning.

Motorists should be alert for sudden changes in visibility due to
the areas of dense fog. Drive at reduced speeds and use low beam
headlights only.

BROWN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Mecklenburg

When
May 22, 10:35 AM EST to May 24, 10:30 PM EST
Where
Mecklenburg County, 3.32 mi WSW of Orgainville to 0.78 mi SE of Boydton
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.705, -78.631

Flooding occurred near the John Kerr Dam Lake area in southwest Mecklenburg county over a couple of days, with roads and low lying areas impacted the most.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761423.